Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 71, NWS Springfield, MO

June 12, 2009McDonald County, Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 12, 2009, 11:23 AM CDT for McDonald County, Newton County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2009, 11:23 AM CDT (16:23 UTC)
Expired
Jun 12, 2009, 5:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 103 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 2:11 PM CDTFLASH FLOOD3 Wsw Noel, MONUMEROUS CITY STREETS AND LOW LYING COUNTY ROADS NEAR THE SOUTHWEST CITY AREA ARE FLOODED FROM EXCESSIVE RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 168 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 121623
FFWSGF
MOC119-145-122200-
/O.NEW.KSGF.FF.W.0071.090612T1623Z-090612T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1123 AM CDT FRI JUN 12 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI...
  NEWTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 500 PM CDT.

* AT 1122 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. ADDITIONAL THUNDERSTORMS WILL IMPACT MCDONALD AND     
  NEWTON COUNTIES OVER THE NEXT COUPLE OF HOURS.  RAINFALL AMOUNTS   
  UP TO TWO INCHES WILL BE POSSIBLE...CAUSING FLASH FLOODING OF      
  SMALL STREAMS AND CREEKS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3693 9463 3705 9462 3705 9407 3649 9408
      3649 9461

$$

CRAMER
1 follow-up statement
000 
WGUS73 KSGF 122154
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
454 PM CDT FRI JUN 12 2009

MOC119-145-122204-
/O.EXP.KSGF.FF.W.0071.000000T0000Z-090612T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEWTON MO-MCDONALD MO-
454 PM CDT FRI JUN 12 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM CDT FOR MCDONALD AND
NEWTON COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3693 9463 3705 9462 3705 9407 3649 9408
      3649 9461

$$

GAGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 11:04 AM CDT, 19 minutes earlier.

Area forecast discussion, Jun 12, 11:04 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION...CORRECTED.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1104 AM CDT FRI JUN 12 2009

...CONVECTIVE MESOSCALE DISCUSSION...

A CONVECTIVE COMPLEX CONTINUES TO TRACK ACROSS NORTHEAST
OKLAHOMA...MOVING INTO NORTHWEST ARKANSAS WITHIN THE NEXT HOUR.
THIS LINE OF THUNDERSTORMS PRODUCED 85 MPH WINDS IN ROGERS COUNTY
OKLAHOMA...WHICH WAS MEASURED BY AN OKLAHOMA MESONET OBSERVATION.

IT APPEARS AS THOUGH THE COMPLEX HAS PEALED SOUTHEAST.  THE DAMAGING
WINDS/SEVERE WEATHER WILL LIKELY MISS SOUTHERN MISSOURI TO THE
SOUTH...AND CONTINUE TRACKING ALONG THE SURFACE FRONT.

WILL MONITOR MCDONALD...NEWTON...AND BARRY COUNTIES FOR HEAVY RAIN
POTENTIAL.

CRAMER

.DISCUSSION...

THE MAIN FORECAST CHALLENGES/HIGHLIGHTS WILL CONTINUE TO BE THE
ACTIVE WEATHER PATTERN OVER THE REGION...WITH THUNDERSTORM CHANCES
THROUGH THE WEEKEND INTO EARLY NEXT WEEK.

CURRENTLY...AN UPPER LEVEL DISTURBANCE IS PUSHING THROUGH THE
CENTRAL PLAINS...WITH AN AREA OF CONVECTION ACROSS CENTRAL KANSAS
AHEAD OF THIS DISTURBANCE. THIS DISTURBANCE AND ASSOCIATED
THUNDERSTORM ACTIVITY WILL CONTINUE TO PUSH EAST TOWARDS THE AREA
THIS MORNING. IT WILL LIKELY PUSH INTO THE WESTERN CWA DURING THE
MID TO LATE MORNING HOURS AND PUSH EAST THROUGH THE AREA DURING
THE AFTERNOON HOURS. BASED ON ITS CURRENT TRACK...THE SOUTHERN TWO
THIRDS OF THE CWA WILL HAVE THE BETTER CHANCES OF SEEING THIS
ACTIVITY. INSTABILITY IS QUITE LOW ACROSS THE AREA CURRENTLY...BUT
ONCE THE HEATING OF THE DAY KICKS IN INSTABILITY WILL INCREASE
ACROSS THE AREA. THE GREATEST INSTABILITY SHOULD DEVELOP CLOSER TO
THE ARKANSAS MISSOURI BORDER. WITH THE INCREASED INSTABILITY ALONG
WITH STEEP LAPSE RATES AND STRONG DEEP LAYER SHEAR...SEVERE STORMS
WILL BE POSSIBLE AS THIS ACTIVITY PASSES THROUGH THE AREA TODAY.
THE PRIMARY HAZARDS WILL BE LARGE HAIL TO THE SIZE OF GOLF BALLS
AND DAMAGING WINDS. ISOLATED TORNADOES CANNOT BE RULED OUT...
THOUGH THIS RISK SHOULD BE MORE FOCUSED NEAR THE LOCATION OF THE
SURFACE BOUNDARY.

OVERNIGHT INTO SATURDAY AN UPPER LEVEL SHORTWAVE RIDGE WILL BUILD
OVER THE REGION...WHICH SHOULD KEEP THE CONVECTION TO THE NORTH
AND SOUTH OF THE AREA ON SATURDAY. THIS BREAK IN THE ACTION WILL
BE SHORT LIVED AS ANOTHER UPPER LEVEL DISTURBANCE AND MCS WILL
LIKELY PUSH INTO THE AREA LATE SATURDAY NIGHT INTO SUNDAY MORNING.
ELEVATED INSTABILITY SHOULD REMAIN OVER THE AREA DURING THIS TIME
SO STRONG TO SEVERE ELEVATED STORMS WILL BE POSSIBLE DURING THIS
TIME...WITH LARGE HAIL THE PRIMARY HAZARD.

THE ACTIVE WEATHER PATTERN WILL CONTINUE AS YET ANOTHER UPPER
LEVEL SHORTWAVE TROUGH WILL PUSH THROUGH THE AREA LATE SUNDAY INTO
MONDAY BRINGING ADDITIONAL CHANCES FOR THUNDERSTORMS TO THE AREA.
IF ENOUGH INSTABILITY REMAINS ACROSS THE AREA...STRONG TO SEVERE
STORMS CANNOT BE RULED OUT WITH THIS ACTIVITY. THE ACTIVE PATTERN
WILL FINALLY COME TO AN END BY THE MIDDLE OF NEXT WEEK...AS A
SUMMERTIME RIDGE BUILDS INTO THE REGION PUSHING THE STORM TRACK
TO THE NORTH.

WISE

&&

.AVIATION...

FOR THE 12Z KSGF AND KJLN TAFS...LIGHT FOG AND A STRATUS DECK
DEVELOPED ACROSS THE AREA THIS MORNING. MVFR CONDITIONS WILL BE
POSSIBLE THIS MORNING...BUT WILL BE SHORT LIVED AS EXPECT VFR
CONDITIONS WILL RETURN SHORTLY INTO THE TAF PACKAGE.

THE NEXT AVIATION CONCERN WILL DEAL WITH AN AREA OF CONVECTION
ACROSS CENTRAL KANSAS. THIS ACTIVITY SHOULD CONTINUE TO PUSH EAST
THIS MORNING TOWARDS THE AREA LATE THIS MORNING INTO THE
AFTERNOON HOURS. HAVE INCLUDED VCTS TO ACCOUNT FOR THIS ACTIVITY
FOR THIS AFTERNOON. THIS MOST TO THE CONVECTION WILL PUSH EAST OF
THE AREA BY EARLY EVENING. WILL HAVE TO WATCH OF FOG POTENTIAL
ONCE AGAIN EARLY SATURDAY MORNING.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR MOZ058.

KS...NONE.
&&
Hazardous weather outlook, Jun 12, 5:13 AM CDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
513 AM CDT FRI JUN 12 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
513 AM CDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING...
  HAIL TO THE SIZE OF GOLF BALLS.
  DAMAGING WINDS IN EXCESS OF 60 MPH.
  ISOLATED TORNADOES
  AND LOCALLY HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL CONTINUE TO DEVELOP AND PUSH EAST OUT OF
  CENTRAL KANSAS TOWARDS THE AREA TODAY. SEVERE WEATHER IS
  GENERALLY EXPECTED ALONG AND SOUTH OF A FORT SCOTT KANSAS TO
  SALEM MISSOURI LINE FROM LATE THIS MORNING INTO THE AFTERNOON
  HOURS.

  DISCUSSION:

  AN UPPER LEVEL DISTURBANCE IS PUSHING ACROSS THE CENTRAL PLAINS
  THIS MORNING AND AS A RESULT...THUNDERSTORMS HAVE DEVELOPED
  ACROSS WESTERN AND CENTRAL KANSAS. THIS UPPER LEVEL DISTURBANCE
  WILL CONTINUE TO PUSH EAST TOWARDS THE AREA THIS MORNING.
  SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
  THE AREA LATE THIS MORNING INTO THE AFTERNOON HOURS...AS THIS
  UPPER LEVEL DISTURBANCE INTERACTS WITH AN UNSTABLE AIR MASS OVER
  THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS
  ASSOCIATED WITH THIS ACTIVITY...HOWEVER DUE TO A SURFACE
  BOUNDARY NEAR THE AREA AND INCREASED SHEAR ASSOCIATED WITH THE
  DISTURBANCE...ISOLATED TORNADOES CANNOT BE COMPLETELY RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY NIGHT INTO MONDAY.
  HEAVY RAINFALL WILL BE POSSIBLE WITH THIS ACTIVITY...AND IF
  ENOUGH INSTABILITY REMAINS IN PLACE ACROSS THE AREA STRONG TO
  SEVERE THUNDERSTORMS COULD BE POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE SOUTHERN HALF OF THE
 OUTLOOK AREA LATE THIS MORNING INTO THE AFTERNOON HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 11:13 AM CDTSevere Thunderstorm WarningSGFMcDonald77 min
Jun 12, 12:10 PM CDTSevere Thunderstorm WarningSGFBarry64 min

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.